11242017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Giving Children Acetaminophen After Vaccinations May Curb Effectiveness, Study Shows

1 comment

According to a new study, giving your infant Tylenol, or other painkillers that contain acetaminophen, may weaken their immune systems’ responses to their vaccination shots.

Essentially, a vaccination shot is a small dose of the infection that the shot is meant to prevent. The point of a vaccination is to inject just enough of the germ into the body, so that the immune system can “learn” the infection. In other words, when the immune system comes into contact with the specific germs related to the infection, it will develop antibodies to defend the body. Moreover, the immune system has a “memory”, so that if it ever comes into contact with the germs again, it already has the immunity and will rarely develop the full-blown infection. However, it isn’t uncommon for doctors to give infants a dose of Tylenol to quell the fever that often accompanies a vaccine shot. According to Dr. Robert T. Chen, the chief of vaccine safety at the CDC’s National Immunization Program, a fever is a critical part of the immune system’s response to infection or vaccinations. Specifically, the fever is the bodies “cue” that it has been infected with a germ. In response, the immune system will start creating its antibodies.

A research team from the Czech Republic conducted the study, which is published in the British Medical Journal, The Lancet. The team analyzed 459 healthy babies from ages 9 to 16 weeks old. Though the results of the study were minor, the doctors concluded that the findings still make a powerful case against immediately giving acetaminophen to babies after vaccinations.

1 Comment

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. Jen says:
    up arrow

    Diminished immune response during vaccination isn’t the only reason to avoid Tylenol…

    http://www.grc.nia.nih.gov/branches/rrb/dna/pubs/Becker%20and%20Schultz%202009.pdf